Statin Use May Increase Cataracts Risk
While statins are among the most commonly prescribed medications for the prevention of cardiovascular disease, a recent study suggests that the use of statins may increase a patient's risk of developing cataracts.
While statins are among the most commonly prescribed medications for the prevention of cardiovascular disease (CVD), a recent study suggests that the use of statins may increase a patient’s risk of developing cataracts. The study, published in the Canadian Journal of Cardiology, analyzed data from British Columbia (BC) Ministry of Health databases from 2000 to 2007 and the IMS LifeLink US database from 2001 to 2011. The BC cohort was composed of both female and male patients and the IMS cohort was made up of male patients aged 40 to 85 years.
After identifying patients using statins for more than 1 year prior to initial ophthalmology examination, the research team found that the statin users in the BC cohort had a 27% greater risk of developing cataracts requiring surgical intervention compared with 7% in the IMS cohort. The researchers nevertheless deemed the IMS finding to be statistically significant.
“Further assessment of the clinical impact of this relationship is recommended, especially given increased statin use for primary prevention of CVD and the importance of acceptable vision in old age where CVD is common,” said lead researcher GB John Mancini, MD, in a press release. “Future studies addressing the possible underlying mechanisms to explain this association are also warranted.” Dr. Mancini added that, due to the effectiveness and safety of cataracts surgery, the study’s findings should not be considered a deterrent to the use of statins for the reduction of CVD risk.